Have you ever experienced an eye twitch? Eye twitching, eyelid tics and spasms are pretty common. Sudden-onset eyelid twitching is almost always benign, meaning the condition is not serious or a sign of a medical problem. Usually only the bottom lid of one eye is involved, but the top eyelid also can twitch. Eye twitches usually come and go, but they can last for weeks or even months. The best option for making the twitching stop is figuring out the cause.
The main causes are:
1. Stress: Eye twitching can be one sign of stress, especially when it is related to vision problems such as eye strain (see below). Reducing the cause of the stress can help make the twitching stop.
2. Tiredness: A lack of sleep, whether because of stress or some other reason, can trigger eyelid spasms.
3. Eye strain: Vision-related stress can occur if you need glasses or a change of prescription. Or, eye strain may be caused by overuse of computers, tablets and smartphones. If you spend a lot of time on the computer, I recommend talking to your eye doctor about special computer eyeglasses.
4. Caffeine and alcohol: If your caffeine (coffee, tea, soda, etc.) and/or alcohol intake has increased and you are having twitches, cutting back is worth a try.
5. Dry eyes: More than half of the older population experiences dry eyes. Dry eyes also are very common for people who use computers, take certain medications (antihistamines, antidepressants, etc.), wear contact lenses and consume caffeine and/or alcohol.
6. Nutritional imbalances: A lack of certain nutritional substances, such as magnesium, can trigger eyelid spasms. If you suspect a nutritional deficiency may be affecting you, I suggest talking this over with your family doctor for expert advice.
7. Allergies: When eyes are rubbed, this releases histamine into the lid tissues and the tears. Some evidence indicates that histamine can cause eyelid twitching. To offset this problem, some eye doctors recommend antihistamine eye drops or tablets to help some eyelid twitches. But, as I wrote earlier, antihistamines also can cause dry eyes. So, it’s best to work with your eye doctor to make sure you’re making the right decision.
Courtesy of KyForward